Connecticut officials found a 13-year-old boy unconscious at a prep school Thursday morning, apparently suffering from opioid overdose on campus.
Police arrived at Hartford’s Sports and Medical Science Academy to find a paramedic who was already applying CPR. He looked closely at “evidence of intoxication” and then decided on a substance that contained fentanyl – a highly dangerous synthetic opioid.
Teenagers and two other boys who complained of dizziness were transported to the Connecticut Children’s Medical Center, police said. The unconscious was listed as “on guard” and the remaining two were taken for evaluation.
DOJ: A 10-year prison sentence for a Maryland man who had enough fentanyl to kill 1.5 million people
“It is believed that three juveniles came into contact with fentanyl at one time,” police said in a statement.
The school issued a “code yellow” lockdown and students were given shelter as drug dogs swept the school.
Hartford police refused to reveal the names of the victims because they were all juveniles. The school principal did not immediately respond to a request for comment.
Anyone with information on the origin of drugs is asked to call Hartford police at 860-722-TIPS.
According to the National Institutes of Health, fentanyl is also fatal, and synthetic opioids are the leading cause of overdose deaths in the US
According to the NIH, fentanyl is 50 to 100 times stronger than morphine. It is sometimes mixed with other drugs, including cocaine, methamphetamine and MDMA, which can lead to fatal accidental overdose in people who do not know what they are taking.
It is so powerful that in some cases, police officers inadvertently touch the drug with their fingers when responding to drug-related calls.
In July, a California sub trainee collapsed after being trapped in a car during a bodycam incident. His partner saved his life with a dose of Narcan, the antidote to opioid overdose.
Sarah Rumpf of LBL contributed to this report.